Patients experiencing acute hemolytic transfusion reactions most often present with fever, chills and hemoglobinuria. Less common symptoms are pain, hypotension, nausea/vomiting, dyspnea, renal failure and disseminated intravascular coagulation (Callum et al., 2016).
Blood on their hands: man dies after transfusion mix-up at Coney Island Hospital
"There's bad blood at Coney Island Hospital — and it's deadly. A 40-year-old male patient died at the city-run hospital last week after receiving the wrong type blood during a transfusion, The Post has learned. Transfusions that don't match a patient's blood type — giving Type-A to a person who is Type-B, for example — causes the body to attack the new red blood cells, a violent and painful reaction that can lead to shock and a fatal kidney shutdown. "The blood was mislabeled in the lab. It wasn't a nursing issue," said one hospital professional who spoke yesterday on condition of anonymity. "It shouldn't have happened; it's just carelessness. It's a huge problem," he added. A source said the fatal error occurred in the hospital's sixth-floor lab, where blood drawn from patients is screened and 'typed'. A technician labeled the patient's blood as the wrong type, and the patient was given the wrong blood during a transfusion."
(New York Post, July 14, 2013)